Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 98, NWS Kansas City, MO

June 25, 1997Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 25, 1997, 2:39 PM CDT for Bates County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1997, 2:39 PM CDT (19:39 UTC)
Expired
Jun 25, 1997, 3:00 PM CDT
In force
21 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WUUS1 KMCI 251938 RRA
SVRMCI
MOC013-252000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
239 PM CDT WED JUN 25 1997

* SEVERE THUNDERSTORM WARNING FOR
    BATES COUNTY - WEST CENTRAL MISSOURI
 
* UNTIL 300 PM CDT

* SOME LOCATIONS AFFECTED
    VIRGINIA BY 240 PM
    ADRIAN BY 250 PM

* AT 237 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR AMSTERDAM MOVING EAST AT 20 MPH.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT ONE INCH HAIL AND WIND
GUSTS TO 60 MPH.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS.  FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.

BEUSTERIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:54 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 25, 1:54 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
150 PM CDT WED JUN 25 1997

MAIN FCST CHALLENGE IS PRECIP CHCS TNGT. SFC FEATURES BECOMING MORE
DEFINED THIS AFTN. WK CDFNT WAS PUSHING SLOWLY SOUTH FM NORTH OF
COU TO 50 MILES SOUTH OF MKC. CONVECTION DEVELOPING ALG FNT IN
MOIST AND UNSTABLE AIR MASS. AS PER MODIFIED SOUNDINGS...CURRENT LI
AROUND -10 WITH CAPES BTWN 3000-4000 J/KG. XPCT TRW TO CONTINUE IN
SRN ZONES UNTIL WK FNT CLEARS SRN ZONES BY LATE THIS EVE.

SCT RW IN NCNTRL MO ASSCD WITH WK SHRTWV INDICATED BY PROFILERS. WK
HI PRES SLOWLY BUILDING INTO NW MO BEHIND SHRTWV WITH A SLOW DROP
IN LLVL MOIST. SEE LTL FOCUS FOR RW/TRW DEVELOPMENT TNGT IN NRN
ZONES...EXCEPT FOR A ISOLATED/WIDELY SCT INSTABILITY EVE RW/TRW.
ONLY
FLY IN OINTMENT IS SHRTWV MVG EAST ACR NRN PLAINS. AREA OF RW/TRW
PERSISTS ACR WRN/CNTRL NEB MVG SLOWLY EAST. QG FORCING WITH SHRTWV
AS PER MODELS EXPECTED TO REMAIN WELL NORTH OF ZONES. ANY PRECIP
SHOULD DISSIPATE BEFORE REACHING NORTHERN MO TNGT IN WITH
RELATIVELY DRY AND STABLE AIR MASS.

WK FNT TO DSPT ALG MO/ARK BDR ON THURS WITH MDLS INDICATING WK
SHRTWVS EJECTING E/NE ACR AREA THRU FRI.  MOIST LIMITED zUNTIL
FRI...BUT WL HOLD OFF ON ANY MENTION OF LO POPS ON FRI AS TRACK
AND TIMING OF WAVES IS SUSPECT.

FWC GUID TEMPS LOOK REASONABLE EXCEPT APPEAR A LTL TOO WARM FOR IRK
THURS NGT.

.EAX...NONE

DB

In the hours before

Special weather statement, Jun 25, 1:00 PM CDT, 1 hour 39 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT WED JUN 25 1997

...SMALL CHANCE OF SEVERE WEATHER SOUTH OF THE MISSOURI RIVER...

FORECAST:  THERE REMAINS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS
THE OUTLOOK AREA THIS AFTERNOON...AND INTO THE EVENING HOURS MAINLY
SOUTH OF THE MISSOURI RIVER.  A FEW OF THE STORMS MAY STRENGTHEN TO
SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EARLY EVENING.

DISCUSSION:  A FRONTAL BOUNDARY IS PUSHING ACROSS THE AREA THIS
AFTERNOON.  THERE WAS ALSO A DYING AREA OF SHOWERS OVER NORTHERN
MISSOURI...CAUSED BY A PASSING WEAK UPPER LEVEL DISTURBANCE.  AS THE
UPPER DISTURBANCE DEPARTS THE AREA...THE PRECIPITATION CHANCES WILL
DECREASE ACROSS NORTHERN MISSOURI.  HOWEVER...SHOWER AND THUNDERSTORM
DEVELOPMENT WILL REMAIN POSSIBLE ALONG THE FRONTAL BOUNDARY WHERE
BETTER MOISTURE AND INSTABILITY ARE PRESENT.  DEWPOINT TEMPERATURES
REMAIN IN THE LOWER 70S TO THE SOUTH OF THE BOUNDARY...AND WITH DAYTIME
HEATING THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE.  THIS SHOULD BE
SUFFICIENT FOR THE DEVELOPMENT OF STORMS...SOME OF WHICH COULD REACH
SEVERE LEVELS.

WELVAERT
Special weather statement, Jun 25, 1:02 PM CDT, 1 hour 37 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT WED JUN 25 1997

...SMALL CHANCE OF SEVERE WEATHER SOUTH OF THE MISSOURI RIVER...

FORECAST:  THERE REMAINS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS
THE OUTLOOK AREA THIS AFTERNOON...AND INTO THE EVENING HOURS MAINLY
SOUTH OF THE MISSOURI RIVER.  A FEW OF THE STORMS MAY STRENGTHEN TO
SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EARLY EVENING.

DISCUSSION:  A FRONTAL BOUNDARY IS PUSHING ACROSS THE AREA THIS
AFTERNOON.  THERE WAS ALSO A DYING AREA OF SHOWERS OVER NORTHERN
MISSOURI...CAUSED BY A PASSING WEAK UPPER LEVEL DISTURBANCE.  AS THE
UPPER DISTURBANCE DEPARTS THE AREA...THE PRECIPITATION CHANCES WILL
DECREASE ACROSS NORTHERN MISSOURI.  HOWEVER...SHOWER AND THUNDERSTORM
DEVELOPMENT WILL REMAIN POSSIBLE ALONG THE FRONTAL BOUNDARY WHERE
BETTER MOISTURE AND INSTABILITY ARE PRESENT.  DEWPOINT TEMPERATURES
REMAIN IN THE LOWER 70S TO THE SOUTH OF THE BOUNDARY...AND WITH DAYTIME
HEATING THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE.  THIS SHOULD BE
SUFFICIENT FOR THE DEVELOPMENT OF STORMS...SOME OF WHICH COULD REACH
SEVERE LEVELS.

WELVAERT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:23 AM CDTFlash Flood WarningEAXAtchison, Holt, Nodaway6 hr
Jun 25, 1:32 PM CDTSevere Thunderstorm WarningEAXHenry, Pettis28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.